Hair loss on Avonex

A board to discuss the Multiple Sclerosis modifying drug Avonex

Hair loss on Avonex

Postby Mimi123 » Mon Mar 05, 2012 1:38 pm

Hi there,
I've just begun taking Avonex - I've taken my third injection and have noticed that I am losing a lot of hair (I actually noticed this from the first week). I haven't lost clumps of hair, or seen any bald spots on my scalp, but the increase in hair loss is definitely noticeable. I just wanted to know whether anyone else has experienced this,and whether this will subside soon, or is it going to get much worse -> should I rather switch to another MS treatment sooner rather than later?
I'm really worried, please help?
Mimi123
Newbie
 
Posts: 3
Joined: Mon Mar 05, 2012 1:24 pm

Advertisement

Re: Hair loss on Avonex

Postby lyndacarol » Mon Mar 05, 2012 7:14 pm

Mimi, if you are worried, go to your physician and ask him to test your thyroid hormones (TSH, Free T4, Free T3, Total T3, and anti-thyroid antibodies). Fatigue, a cold feeling all the time, swelling in the legs, and hair thinning (not only on the scalp, but the eyebrows too) can be signs of a low functioning thyroid gland.

Some medications can cause hair thinning; I do not know if this is listed as a possible side effect of Avonex. Check the product insert that comes with your Avonex.
User avatar
lyndacarol
Family Elder
 
Posts: 2223
Joined: Thu Dec 22, 2005 4:00 pm

Re: Hair loss on Avonex

Postby Mimi123 » Wed Mar 07, 2012 3:22 pm

Thanks so much for your advice...I have made an appointment with my doctor and will ask her to send me for the thyroid tests. I hope that if this is the problem, there is compatible medication I can take that will prevent the hair loss and allow me to continue on my Avonex...
thanks again :)
Mimi123
Newbie
 
Posts: 3
Joined: Mon Mar 05, 2012 1:24 pm

Re: Hair loss on Avonex

Postby lyndacarol » Wed Mar 07, 2012 7:54 pm

Mimi--

You may be interested in this information about hypothyroidism (low-functioning thyroid). If this is a problem for you, you might avoid eating these foods raw – no sense in making the problem worse.

There are some foods that slow the thyroid and block it from producing thyroid hormones. When the following foods (called goitrogens because they have chemicals that lower thyroid function) are eaten raw, they slow the thyroid (Cooking these foods inactivates their anti-thyroid properties.):

Almonds
Cauliflower or any vegetable in the broccoli family
Pears
Brussels sprouts
Cabbage
Kale
Peaches
Soy (isoflavones block iodine, important nutrient for a healthy thyroid)
Peanuts
Spinach

Supplements of iodine, selenium, zinc, vitamins B, D, E help the thyroid function at an optimal rate if HYPOthyroidism (low-functioning thyroid gland) is the problem. In India's Ayurvedic medicine, guggul has been used for centuries to regulate the thyroid naturally without the side effects of medications.


Traditional medicine's solution to a low thyroid is to give the patient oral thyroid hormone supplements.
User avatar
lyndacarol
Family Elder
 
Posts: 2223
Joined: Thu Dec 22, 2005 4:00 pm

Re: Hair loss on Avonex

Postby Mimi123 » Wed Mar 14, 2012 2:15 pm

Hi there,Thank you so much for your advice...
I've gotten my thyroid checked - the tests show that all is completely normal and I have no thyroid problems...
I'm back to being very concerned....Alopecia is a side effect of Avonex - a rare one, but one nonetheless. The nurse who has been helping me with the injections had advised me to monitor my hair loss for now...and to alert her if I begin to notice any bald patches etc...
I must admit, I can deal with the other side effects (the muscle pain, headaches, nausea, etc etc...), but the thought of losing my hair really depresses me beyond belief :(
I guess for now, the best thing to do is to wait and hope that the hair loss just stops...and if it gets worse I can maybe switch to another treatment... :(
Mimi123
Newbie
 
Posts: 3
Joined: Mon Mar 05, 2012 1:24 pm

Re: Hair loss on Avonex

Postby lyndacarol » Wed Mar 14, 2012 4:49 pm

Mimi – thank you for the update; I was curious to know the outcome of your tests. I still think it was logical to check the thyroid.

Medication CAN cause hair loss. It may well be due to Avonex in your case. Perhaps you could verify the connection by discontinuing Avonex for a month or two and noting if the hair loss stops. If hair loss begins again when you restart Avonex, you can be more sure of a connection.

All the best to you.
User avatar
lyndacarol
Family Elder
 
Posts: 2223
Joined: Thu Dec 22, 2005 4:00 pm

Re: Hair loss on Avonex

Postby candyb » Mon Jan 14, 2013 9:28 pm

Mimi- I have been on Avonex since 2003 and I have had increased hair loss. I notice it most in the shower when I am washing my hair. I have pretty thick hair so I was not too concerned initially, but it did continue and still does. I do no have bald spots or really thin spots in my hair. I was very upset at the thought of losing my hair as well, so I am happy to report that my hair is fine and I still lose a big amount in the shower, but it doesn't seem to cause any type of balding at all. I hope this settles some of your fears if you are still having this problem. I am sure this probably varies from person to person, but as for me it is just a relief to see I am not the only one to experience this.

Hope you are well
candyb
Newbie
 
Posts: 1
Joined: Mon Jan 14, 2013 9:16 pm

Re: Hair loss on Avonex

Postby mr2125 » Wed Jun 26, 2013 4:44 pm

I am experiencing hair loss!!!! it's my edges I can see my scalp now and I have really thick hair and it's shedding really bad!! I called biogen iodec and the rep advised me that's not a side effect however I just read the pamphlet after my sister said she thinks it's alopecia to find that's a side effect!!!!!! not sure what to do now it's very upsetting!!!!!
mr2125
Newbie
 
Posts: 1
Joined: Wed Jun 26, 2013 4:36 pm

Re: Hair loss on Avonex

Postby MissKatie » Tue Jul 16, 2013 2:28 pm

Hmm...interesting. I noticed significant hair loss when I was on copaxone that improved when I switched to rebif, which I believe is similar to avonex. So, it could be worse? Also, the doctor didn't believe me, but members of my MS support group all agreed that hair loss with MS medications is common. Good luck!
MissKatie
Newbie
 
Posts: 6
Joined: Sun Jul 14, 2013 8:14 am

Re: Hair loss on Avonex

Postby Ladymac » Tue Jul 16, 2013 3:13 pm

mr2125 wrote:I am experiencing hair loss!!!! it's my edges I can see my scalp now and I have really thick hair and it's shedding really bad!! I called biogen iodec and the rep advised me that's not a side effect however I just read the pamphlet after my sister said she thinks it's alopecia to find that's a side effect!!!!!! not sure what to do now it's very upsetting!!!!!



Every time I showered on Avonex I had hair to take out of the drain.

Any reason you aren't considering Tecfidera?
Blessings,

Ladymac
RRMS diagnosed 2006
Tecfidera Started April 2013
:)
User avatar
Ladymac
Family Elder
 
Posts: 128
Joined: Thu Jun 06, 2013 7:00 am


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users